Commensurability classes of fake quadrics


A fake quadric is a smooth projective surface that has the same rational cohomology as a smooth quadric surface but is not biholomorphic to one. We provide an explicit classification of all irreducible fake quadrics according to the commensurability class of their fundamental group. To accomplish this task, we develop a number of new techniques that explicitly bound the arithmetic invariants of a fake quadric and more generally of an arithmetic manifold of bounded volume arising from a form of \({{\,\mathrm{SL}\,}}_2\) over a number field.

This is a preview of subscription content, log in to check access.

Change history

  • 06 September 2019

    In the original publication of the article, the author comment was misunderstood and the section.


  1. 1.

    Armitage, J.V., Fröhlich, A.: Classnumbers and unit signatures. Mathematika 14, 94–98 (1967)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bauer, I.C., Catanese, F., Grunewald, F.: The classification of surfaces with \(p_g=q=0\) isogenous to a product of curves. Pure Appl. Math. Q. 4(2, Special Issue: In honor of Fedor Bogomolov. Part 1), 547–586 (2008)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bauer, I., Catanese, F., Grunewald, F., Pignatelli, R.: Quotients of products of curves, new surfaces with \(p_g=0\) and their fundamental groups. Am. J. Math. 134(4), 993–1049 (2012)

    Article  Google Scholar 

  4. 4.

    Belolipetsky, M.: On volumes of arithmetic quotients of \({\rm SO}(1,n)\). Ann. Sci. Norm. Super. Pisa Cl. Sci. (5) 3(4), 749–770 (2004)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Belolipetsky, M.: Hyperbolic orbifolds of small volume. Proceedings of the ICM 2014 (2014). arXiv:1402.5394

  6. 6.

    Belolipetsky, M., Emery, V.: On volumes of arithmetic quotients of \({\rm PO}(n,1)^\circ \), \(n\) odd. Proc. Lond. Math. Soc. (3) 105(3), 541–570 (2012)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Borel, A.: Commensurability classes and volumes of hyperbolic \(3\)-manifolds. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8(1), 1–33 (1981)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Borel, A.: Density and maximality of arithmetic subgroups. J. Reine Angew. Math. 224, 78–89 (1966)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Borel, A., Harish-Chandra, : Arithmetic subgroups of algebraic groups. Ann. Math. 2(75), 485–535 (1962)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language. J. Symb. Comput. 24(3–4), 235–265 (1997). Computational algebra and number theory (London, 1993)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Brueggeman, S., Doud, D.: Local corrections of discriminant bounds and small degree extensions of quadratic base fields. Int. J. Number Theory 4(3), 349–361 (2008)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Cartwright, D.I., Steger, T.: Enumeration of the 50 fake projective planes. C. R. Math. Acad. Sci. Paris 348(1–2), 11–13 (2010)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Chinburg, T., Friedman, E.: The finite subgroups of maximal arithmetic Kleinian groups. Ann. Inst. Fourier (Grenoble) 50(6), 1765–1798 (2001). 2000

    MathSciNet  Article  Google Scholar 

  14. 14.

    Chinburg, T., Friedman, E.: The smallest arithmetic hyperbolic three-orbifold. Invent. Math. 86(3), 507–527 (1986)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Chinburg, T., Friedman, E.: An embedding theorem for quaternion algebras. J. Lond. Math. Soc. (2) 60(1), 33–44 (1999)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Chinburg, T., Friedman, E., Jones, K.N., Reid, A.W.: The arithmetic hyperbolic 3-manifold of smallest volume. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 30(1), 1–40 (2001)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    de Rham, G.: Sur la reductibilité d’un espace de Riemann. Comment. Math. Helv. 26, 328–344 (1952)

    MathSciNet  Article  Google Scholar 

  18. 18.

    D\(\check{{\rm z}}\)ambić, A.: Fake quadrics from irreducible lattices acting on the product of upper half planes. Math. Ann. 360(1–2), 23–5 (2014)

    MathSciNet  Article  Google Scholar 

  19. 19.

    D\(\check{{\rm z}}\)ambić, A., Roulleau, X.: Minimal surfaces of general type with \(p_g=q=0\) arising from Shimura surfaces. Asian J. Math. 21(4), 775–790 (2017).

    MathSciNet  Article  Google Scholar 

  20. 20.

    Friedman, E.: Analytic formulas for the regulator of a number field. Invent. Math. 98(3), 599–622 (1989)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Granath, H.: On quaternionic Shimura surfaces (2002)

  22. 22.

    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Wiley Classics Library, Chichester (1994)

    Google Scholar 

  23. 23.

    Hirzebruch, F.: Automorphe Formen und der Satz von Riemann-Roch. In: Symposium internacional de topología algebraica International symposium on algebraic topology, pp. 129–144. Universidad Nacional Autónoma de México and UNESCO, Mexico City (1958)

  24. 24.

    Lang, S.: Algebraic Number Theory, Volume 110 of Graduate Texts in Mathematics, 2nd edn. Springer, Berlin (1994)

    Google Scholar 

  25. 25.

    Le, M.H.: Upper bounds for class numbers of real quadratic fields. Acta Arith. 68(2), 141–144 (1994)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Linowitz, B., Stover, M., Voight, J.: Fake quadrics. (2019)

  27. 27.

    Linowitz, B., Voight, J.: Small isospectral and nonisometric orbifolds of dimension 2 and 3. ArXiv, August 2014. arXiv:1408.2001

  28. 28.

    Louboutin, S.R.: Upper bounds for residues of Dedekind zeta functions and class numbers of cubic and quartic number fields. Math. Comput. 80(275), 1813–1822 (2011)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Maclachlan, C., Reid, A.W.: The Arithmetic of Hyperbolic 3-Manifolds, Volume 219 of Graduate Texts in Mathematics. Springer, Berlin (2003)

    Google Scholar 

  30. 30.

    Matsushima, Y., Shimura, G.: On the cohomology groups attached to certain vector valued differential forms on the product of the upper half planes. Ann. Math. 2(78), 417–449 (1963)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Odlyzko, A.M.: Bounds for discriminants and related estimates for class numbers, regulators and zeros of zeta functions: a survey of recent results. Sém. Théor. Nombres Bordeaux (2) 2(1), 119–141 (1990)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Poitou, G.: Sur les petits discriminants. In: Séminaire Delange-Pisot-Poitou, 18e année: (1976/77), Théorie des nombres, Fasc. 1 (French), pages Exp. No. 6, 18. Secrétariat Math. (1977)

  33. 33.

    Prasad, G., Yeung, S.-K.: Fake projective planes. Invent. Math. 168(2), 321–370 (2007)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Prasad, G., Yeung, S.-K.: Arithmetic fake projective spaces and arithmetic fake Grassmannians. Am. J. Math. 131(2), 379–407 (2009)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Prasad, G., Yeung, S.-K.: Nonexistence of arithmetic fake compact Hermitian symmetric spaces of type other than \(A_n\) \((n\le 4)\). J. Math. Soc. Japan 64(3), 683–731 (2012)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Ramaré, O.: Approximate formulae for \(L(1,\chi )\). Acta Arith. 100(3), 245–266 (2001)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Shavel, I.H.: A class of algebraic surfaces of general type constructed from quaternion algebras. Pac. J. Math. 76(1), 221–245 (1978)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Takeuchi, K.: Algebraic surfaces derived from unit groups of quaternion algebras. In: Number Theory (Banff, AB, 1988), pp. 529–552. de Gruyter, Berlin (1990)

    Google Scholar 

  39. 39.

    Vignéras, M.F.: Arithmétique des algèbres de quaternions. Lecture notes in mathematics (1980)

    Google Scholar 

  40. 40.

    Voight, J.: Tables of totally real number fields. Accessed 12 July 2019

  41. 41.

    Voight, J.: Enumeration of totally real number fields of bounded root discriminant. In: Algorithmic Number Theory, Volume 5011 of Lecture Notes in Comput. Sci., pp. 268–281. Springer, Berlin (2008)

  42. 42.

    Voight, J.: Quaternion algebras. v.0.9.15. 26 May 2019

Download references


The authors would like to thank Carl Pomerance and Alan Reid for advice and the referees for their constructive feedback and comments on the code. The first author was partially supported by an NSF RTG Grant DMS-1045119 and an NSF Mathematical Sciences Postdoctoral Fellowship. This material is based upon work supported by Grant Number 523197 from the SimonsFoundation/SFARI. The second author was supported by NSF Grant DMS-1361000, and acknowledges support from U.S. National Science Foundation Grants DMS 1107452, 1107263, 1107367 “RNMS: GEometric structures And Representation varieties” (the GEAR Network). The third author was supported by an NSF CAREER Award (DMS-1151047).

Author information



Corresponding author

Correspondence to Matthew Stover.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The original version of this article was revised: Unfortunately, the author comment was misunderstood, and the section headings were updated incorrectly. Now, they have been corrected.



In this appendix we list maximal arithmetic subgroups of \({{\,\mathrm{PGL}\,}}_2({\mathbb {R}}) \times {{\,\mathrm{PGL}\,}}_2({\mathbb {R}})\) that may contain the stable subgroup of the fundamental group of an irreducible fake quadric. Since the number of these commensurability classes is large, we employ some shortcuts in how we record our results, which we now describe (Tables 1, 2, 3, 4, 5).

We group maximal stable arithmetic subgroups first by the data

$$\begin{aligned} n, d, D, N \end{aligned}$$

where \(n=[k:{\mathbb {Q}}]\) is the degree of the underlying totally real field k and d is its discriminant (for the commensurability classes below, the discriminant uniquely determines the field); the associated quaternion algebra B is specified by the absolute norm \(D={{\,\mathrm{N}\,}}({\mathfrak {D}})\) of its discriminant \({\mathfrak {D}}\), and the Eichler order \({\mathcal {E}}\subset B\) is specified by the absolute norm \(N={{\,\mathrm{N}\,}}({\mathfrak {N}})\) of its level \({\mathfrak {N}}\). There are only finitely many possibilities for \(k,B,{\mathcal {O}}\) with this data, and they are explicitly given in the computer readable output available online [26].

In each line of the tables, we provide a bit more data about the groups (which in some cases depends on more than just the data above, so the data ndDN may be repeated). First, we compute the covolume of the maximal stable arithmetic group with the specified data. Second, we compute the index of the maximal holomorphic stable group inside the maximal stable group—in nearly all cases, this index is 4 (coming from elements acting by orientation-reversing isometry on each of the two factors of \({\mathcal {H}}\)). Third, we compute a divisor of the least common multiple of the orders of the elements of finite order in \(\Gamma _{S,{\mathcal {O}}}\). Fourth, we compute the number \(0 \le \nu \le |S|\) that appears in (5.14) using class field theory [29, p. 356]. Finally, the last column records \(\star \) if it is guaranteed that \(\Gamma = \Gamma _{st}\); otherwise, we leave this entry blank, indicating that it is possible that there are unstable fake quadric groups \(\Gamma \) with this data.

Remark 5.18

We now make some remarks on the discrepancies between our work and D\(\check{\hbox {z}}\)ambić’s [18] on fake quadrics defined over quadratic fields. Any lattices in our paper that are not stable will not appear in [18]. Unfortunately, our tables also differ for stable lattices. We found that the entry \([{\mathbb {Q}}(\sqrt{5}), v_2 v_{31}, \emptyset , 2]\) in [18, Thm. 3.15], and similarly for \(v_{31}^\prime \), cannot produce fake quadrics, even in the generality discussed in this paper.

We quickly explain how our index calculations should differ from those of [18] when \({\mathfrak {N}}= 1\), i.e., for \(\Gamma _{\mathcal {O}}\). It is easy to see, using Eichler’s theorem on norms, that the index of \(\Gamma _{\mathcal {O}}^+\) in \(\Gamma _{\mathcal {O}}\) is equal to 2 when the narrow class number \(h^+\) equals the class number h, since we can find an element of \({\mathcal {O}}^*\) with reduced norm to k that is negative at each real place of k, but cannot find one that is negative at exactly one real place. Otherwise, \(h^+ = 2 h\) and \(\Gamma _{\mathcal {O}}^+\) has index 4 in \(\Gamma _{\mathcal {O}}\), since we can find elements of \({\mathcal {O}}^*\) with reduced norm of chosen sign at each real embedding. When there is the possibility that the lattice has proper stable subgroup, we report the index in \(\Gamma _{\mathcal {O}}\) of a (potential) lattice of covolume \(32 \pi ^2\). In this case, our index should be 4 times the index I from [18] when \(h^+ = h\) and 8 times D\(\check{\hbox {z}}\)ambić’s I when \(h^+ = 2 h\). When \(\Gamma _{\mathcal {O}}\) is stable, we report the index of a (potential) subgroup of covolume \(16 \pi ^2\), so our index should be 2I when \(h^+ = h\) and 4I when \(h^+ = 2 h\). This, plus the index of \(\Gamma _{\mathcal {O}}^+\) in \(N\Gamma _{\mathcal {O}}^+\) (in the notation from [18]), should account for the difference between our index and Dzambic’s.

Table 1 Commensurability classes for degree \(n=2\)
Table 2 Commensurability classes for degree \(n=3\)
Table 3 Commensurability classes for degree \(n=4\)
Table 4 Commensurability classes for degree \(n=5\)
Table 5 Commensurability classes for degree \(n=6\)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Linowitz, B., Stover, M. & Voight, J. Commensurability classes of fake quadrics. Sel. Math. New Ser. 25, 48 (2019).

Download citation

Mathematics Subject Classification

  • 11F23
  • 14J29
  • 22E40
  • 11F06